Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2002, 6:45 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 6:45 PM MDT (00:45 UTC)
- Expired
- Aug 8, 2002, 7:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:50 PM MDT | Thunderstorm Wind 52 E | Selfridge, ND | In the small community of Porcupine, a trailer home was destroyed by the wind. Two occupants in the home received minor injuries. |
| Aug 8, 7:20 PM MDT | Thunderstorm Wind 60 M | Carson, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 5:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
460 WUUS53 KBIS 090045 SVRBIS NDC037-085-090145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 644 PM MDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 745 PM MDT * AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 28 MILES SOUTHWEST OF LEITH TO 35 MILES SOUTHWEST OF SELFRIDGE...OR FROM 66 MILES EAST OF BOWMAN TO 80 MILES SOUTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LEITH...SELFRIDGE AT 745 PM MDT THESE STORMS HAVE PRODUCED WINDS TO 60 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING FOR SOUTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR SOUTHERN NORTH DAKOTA. LAT...LON 4618 10197 4595 10151 4598 10082 4649 10142 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:50 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 8, 1:50 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU AUG 08 2002 A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500 MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN. THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION. THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION. .BIS...NONE. LM
In the hours before
Special weather statement, Aug 8, 4:58 PM MDT, 1 hour 47 minutes before
NDZ001-009-017-082345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 545 PM CDT (440 PM MDT) THU AUG 8 2002 ...THUNDERSTORMS WERE MOVING INTO NORTHWEST NORTH DAKOTA... AT 540 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH WERE SCATTERED FROM NEAR WOLF POINT TO NEAR WIBAUX MONTANA. MOVEMENT WAS NORTHEAST AT 35 MPH. PEA SIZE HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS AS THEY MOVE INTO WESTERN MCKENZIE COUNTY. TROTTERS IS IN THE PATH OF THE STORMS. THEY WILL BE MOVING NORTHEAST AND CROSSING HIGHWAY 16 IN RURAL WESTERN MCKENZIE COUNTY. IF STORMS MOVE INTO YOUR AREA MOVE INSIDE. JP MARTIN
Special weather statement, Aug 8, 5:22 PM MDT, 1 hour 23 minutes before
NDZ001-009-017-090030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 620 PM CDT (520 PM MDT) THU AUG 8 2002 ...THUNDERSTORMS WERE MOVING TOWARD WILLISTON NORTH DAKOTA... AT 620 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH WERE ALONG THE MONTANA AND NORTH DAKOTA BORDER...BETWEEN THE MISSOURI RIVER AND INTERSTATE 94. THEY WERE MOVING NORTHEAST AT NEARLY 40 MPH. THE STRONGEST STORM WAS 25 MILES SOUTHWEST OF WILLISTON...ALONG THE YELLOWSTONE RIVER BETWEEN FAIRVIEW AND CARTWRIGHT. THUNDERSTORMS ARE FORECAST IN THE WILLISTON AREA BETWEEN 7 AND 8 PM CDT. IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS POSSIBLE. IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS. JP MARTIN
Special weather statement, Aug 8, 6:00 PM MDT, 45 minutes before
NDZ025-037-048-051-090015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 700 PM CDT THU AUG 8 2002 ...NEW SEVERE THUNDERSTORM WATCH REPLACES OLD ONE IN A PORTION OF SOUTH CENTRAL NORTH DAKOTA... THE NEW SEVERE THUNDERSTORM WATCH 585 UNTIL MIDNIGHT CDT FOR MUCH OF SOUTHERN NORTH DAKOTA REPLACES THE PREVIOUS WATCH 584 IN STUTSMAN... EDDY...LAMOURE AND DICKEY COUNTIES. RSL
Special weather statement, Aug 8, 6:20 PM MDT, 25 minutes before
NDZ001-009-017-090130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 720 PM CDT THU AUG 8 2002 ...THUNDERSTORMS WERE MOVING THROUGH NORTHWEST NORTH DAKOTA... AT 720 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH WERE SCATTERED ALONG A LINE FROM NEAR FORTUNA...TO THE WILLISTON AREA...TO NEAR WATFORD CITY. MOVEMENT WAS NORTHEAST 35 MPH. THE STRONGEST STORM WAS 5 MILES SOUTHEAST OF WILLISTON. IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS POSSIBLE. LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS. CROSBY...TIOGA...KEENE...AND THE WEST PART OF LAKE SAKAKAWEA ARE IN THE PATH OF THESE STORMS. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:20 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 40 min |
| Aug 8, 7:16 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 59 min |
| Aug 8, 7:29 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Aug 8, 7:55 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 65 min |
| Aug 8, 8:06 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 54 min |
| Aug 8, 8:15 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, McIntosh | 60 min |
| Aug 8, 8:57 PM MDT | Severe Thunderstorm Warning | BIS | Sheridan | 63 min |
| Aug 8, 9:37 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 53 min |
| Aug 8, 10:37 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.